New Mexico, 2008

Hail in New Mexico, June 18, 2008

June 18, 2008 · NWS ABQ · 3 events in 2 counties and zones

The active dry line over the eastern plains of New Mexico again helped focus the development of thunderstorms, with isolated reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The active dry line over the eastern plains of New Mexico again helped focus the development of thunderstorms, with isolated reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 18, 1:53 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 18, 1:53 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
253 PM MDT WED JUN 18 2008

.DISCUSSION...
SURFACE ANALYSIS THIS AFTERNOON SHOWS LOW PRESSURE DEVELOPING OVER
SE CO WITH A TROUGH EXTENDING SOUTH ACROSS E NM. VIS SAT IMAGERY
ALONG WITH RADAR SHOW VERY SIMILAR STORM COVERAGE PATTERN AS TUES.
SPC MESOANALYSIS SHOWS 0-6KM BULK SHEAR NEAR 40 KNOTS COINCIDENT
WITH SURFACE BASED CAPE VALUES BTWN 1500-2500 J/KG...LIFTED INDICES
NEAR -5C...AND STRONG LOW AND MID LEVEL LAPSE RATES WILL ALLOW
CONVECTION TO CONTINUE DEVELOPING SE TOWARD THE TX STATE LINE THRU
THE EVENING. RAISED POPS TO HIGH CHANCE WELL EAST OF CURRENT STORMS
AND LIKELY OVER ROOSEVELT COUNTY. SURFACE CONVERGENCE ZONE LOOKS
IMPRESSIVE IN THAT AREA AND WILL LIKELY SEE STRONGEST SURFACE BASED
STORMS IN THERE LATE THIS AFT/EARLY EVE. EXPECT CONVECTION TO WANE
AFTER DARK.

ONCE AGAIN THE GFS MODEL FAILS WITH SURFACE MOISTURE INIT ACROSS THE
REGION. SIDED WITH LATEST RUC/12Z NAM/ECMWF/UKMET WITH FORECAST
PACKAGE. LOW PRESSURE OVER SE CO WITH SLIDE EAST FORCING A FRONTAL
BOUNDARY SOUTH AIDED BY CONVECTIVE OUTFLOWS. THIS NEW AIRMASS WILL
REINFORCE/DEEPEN THE LOW LEVEL MOISTURE FIELD IN THE EAST FOR MORE
CONVECTION THURSDAY. 500MB FLOW WILL TURN MORE NORTHERLY AND STRENGTHEN
A TAD ALLOWING FOR MORE IMPRESSIVE CONVECTION. SLIGHT RISK OF SEVERE
STORMS WILL LIKELY SHIFT FURTHER WEST TOWARD CENTRAL MTNS CHAIN. MORE
IMPORTANTLY...THIS WILL HELP FORCE CONVECTIVE OUTFLOW WESTWARD INTO
THE RIO GRANDE VALLEY AND POSSIBLE AS FAR WEST AS THE CONTINENTAL
DIVIDE EARLY FRIDAY. LOOKING AT A POSSIBLE MODERATE EAST CANYON WIND
AT PRONE LOCATIONS. METMOS AT KABQ SHOWS 32 KNOTS FRI MORNING. THIS
WILL ALLOW FOR THE FIRST DECENT SHOT OF AFTERNOON CONVECTION OVER
THE RIO GRANDE VALLEY AND WESTERN MTNS THRU SATURDAY. RAISED POPS
AREAWIDE OVER THE WEEKEND AND LOWERED MAX TEMPS A TAD.

CONVECTION SHOULD BEGIN TO DIMINISH INTO EARLY NEXT WEEK AS A TROUGH
BROADENS OVER THE NW CONUS. THIS WILL ALLOW TEMPS TO RETURN TO ABOVE
AVERAGE WITH SLIGHT AFTERNOON BREEZES. ANY CONVECTION WILL LIKELY BE
LIMITED TO THE HIGHEST TERRAIN IN THE LATE AFTERNOON.

GUYER

&&

.AVIATION...
VFR CONDITIONS WILL BE THE PREDOMINANT CATEGORY FOR ALL WESTERN
SITES TODAY AND THURSDAY. SITES EAST OF THE CENTRAL MOUNTAINS WILL
OBSERVE OCCASIONAL MVFR AND BRIEF IFR CONDITIONS DUE TO THUNDERSTORMS.
GUSTY OUTFLOW WINDS WILL ALSO ACCOMPANY THE THUNDERSTORMS. SITES
WEST OF THE CENTRAL MOUNTAIN CHAIN MIGHT EXPERIENCE GUSTY WINDS FROM
NEARBY DRIER THUNDERSTORMS. THE MAJORITY OF THUNDERSTORM ACTIVITY
SHOULD BE CONCLUDED AROUND 03Z. IN THE MORNING HOURS SITES JUST
EAST OF THE CENTRAL MOUNTAIN CHAIN MAY EXPERIENCE MVFR OR IFR FROM
PATCHY FOG OR A LOW STRATUS DECK. THESE CONDITIONS SHOULD LIFT BY 16Z.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
VERY LITTLE CHANGE IN THE OVERALL FIRE WEATHER PATTERN FOR THE SHORT
TERM. WET THUNDERSTORMS WILL DOMINATE THE EASTERN PLAINS...WHILE
ISOLATED DRIER STORMS AFFECT WESTERN AREAS. CONDITIONS WILL CONTINUE
TO SLIGHTLY DRY OUT ON THURSDAY ACROSS THE WEST BUT EASTERN AREAS
WILL SEE AN INFLUX OF MOISTURE FROM ANOTHER BACK DOOR SURGE LATER IN
THE DAY. SHORT TERM FORECAST MODELS ARE IN AGREEMENT WITH BRINGING
THE SURGE THROUGH THE CENTRAL MOUNTAINS THURSDAY NIGHT. THERE IS
SOME MODEL DISCREPANCY ON HOW FAR WEST THE SIGNIFICANT MOISTURE PUSH
WILL GET. EITHER WAY...THIS SURGE WILL SET THE STAGE FOR A LARGER
AREA OF SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS NEW MEXICO ON
FRIDAY. DRIER STORMS ARE EXPECTED TO BE FOUND ACROSS THE WEST...
MIXTURE OF WETTER AND DRIER STORMS CENTRAL AREAS AND WETTER STORMS
CENTRAL MT CHAIN EASTWARD TO THE TX STATE LINE. AS OF RIGHT NOW...
THINKING THAT THE CONTINENTAL DIVIDE WILL BE THE FOCUS FOR DRIER
STORMS SO A LAL 6 WILL BE POSTED FOR FRIDAY AFTERNOON ACROSS PORTIONS
OF ZONE 109 AND 105.

MODELS ARE IN FAIR AGREEMENT WITH RECYCLING THIS MOISTURE IN THE
FORM OF SHOWERS AND STORMS OVER THE WEEKEND. THEN EVENTUALLY DRYING
THINGS MORE BY EARLY NEXT WEEK AS THE UPPER RIDGE IS DEPICTED TO
SLIGHTLY GET SQUASHED BY A SLOW MOVING AND APPROACHING UPPER LEVEL
TROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  53  94  53  94 /   0   0   0   5
GALLUP..........................  46  90  43  92 /   0   0   0   5
GRANTS..........................  48  92  47  91 /   0   0   0  20
GLENWOOD........................  57  98  57  96 /  10   0   0   5
CHAMA...........................  40  83  40  81 /   0   0   5  30
LOS ALAMOS......................  60  86  59  82 /   0   5  20  30
RED RIVER.......................  38  77  39  70 /   5  30  30  50
TAOS............................  46  89  48  85 /   0  10  20  40
SANTA FE........................  56  91  57  85 /   0   5  30  40
SANTA FE AIRPORT................  58  94  59  88 /   0   5  30  30
ESPANOLA........................  55  96  56  92 /   0   5  20  20
ALBUQUERQUE HEIGHTS.............  67  95  67  92 /   5   5  10  20
ALBUQUERQUE VALLEY..............  64  97  64  94 /   5   0  10  10
ALBUQUERQUE FOOTHILLS...........  62  92  62  89 /   0   5  10  20
ALBUQUERQUE WEST MESA...........  62  98  62  92 /   0   0  10  20
SOCORRO.........................  61  97  60  95 /  10   0   0  10
SANDIA PARK/CEDAR CREST.........  52  88  51  81 /   5  10  30  20
MORIARTY/ESTANCIA...............  56  90  55  87 /   5  20  30  20
CARRIZOZO.......................  61  97  60  94 /  20   5  10  10
RUIDOSO.........................  56  89  54  83 /  20  10  20  20
RATON...........................  55  86  51  82 /   5  40  40  20
LAS VEGAS.......................  56  84  51  80 /  10  40  30  30
ROY.............................  58  83  57  82 /  20  20  30  20
CLAYTON.........................  63  84  60  85 /  30  20  30  20
SANTA ROSA......................  60  93  60  90 /  20  20  30  20
TUCUMCARI.......................  63  95  63  91 /  30  20  30  20
FORT SUMNER.....................  68  98  66  91 /  30  20  30  10
CLOVIS..........................  66  93  64  89 /  40  20  40  20
PORTALES........................  65  95  65  91 /  50  20  40  20
ROSWELL.........................  69 100  69  94 /  30  20  30  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

GUYER/53/50
Hazardous weather outlook, Jun 18, 5:00 AM MST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED JUN 18 2008

NMZ001>021-026-191200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SEVERE THUNDERSTORM WATCH OUT UNTIL 1000 PM FOR THE
EASTERN PLAINS OF NEW MEXICO. THERE WILL BE ISOLATED SEVERE WEATHER
THROUGH THIS EVENING...EAST OF A RATON TO SANTA ROSA TO RUIDOSO
LINE. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH.

IN ADDITION...ISOLATED THUNDERSTORMS WITH LITTLE OR NO RAIN WILL
CONTINUE ACROSS THE SOUTHWEST MOUNTAINS EASTWARD INTO SOCORRO COUNTY
THIS AFTERNOON INTO MID EVENING. BRIEF GUSTY WINDS BETWEEN 30 AND
45 MPH ARE POSSIBLE ALONG WITH DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS THURSDAY AND FRIDAY. THE PRIMARY THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE MAIN CONCERN
WILL BE EAST OF AN ANGEL FIRE TO LAS VEGAS TO PORTALES LINE THURSDAY
AND NEARLY ANYWHERE EAST OF THE CONTINENTAL DIVIDE ON FRIDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING OVER
PORTIONS OF THE EASTERN PLAINS.

40

In the hours before

Special weather statement, Jun 18, 1:09 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
209 PM MDT WED JUN 18 2008

NMZ005-006-182100-
HARDING COUNTY-NORTHEAST HIGHLANDS-
209 PM MDT WED JUN 18 2008

...STRONG THUNDERSTORM MOVING OVER THE CANADIAN RIVER BETWEEN WAGON
MOUND AND MOSQUERO...

AT 204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 15 MILES WEST OF ROY. MOVEMENT
WAS SOUTHEAST AT 17 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE SOLANO.

07
Special weather statement, Jun 18, 1:54 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
254 PM MDT WED JUN 18 2008

NMZ005-012-182145-
CONCHAS LAKE/GUADALUPE COUNTY-NORTHEAST HIGHLANDS-
254 PM MDT WED JUN 18 2008

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR EASTERN NEW MEXICO....STRONG THUNDERSTORM
MOVING OVER SOUTHERN SAN MIGUEL COUNTY SOUTHWEST OF CONCHAS LAKE...

AT 251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES WEST OF VARIADERO.
MOVEMENT WAS SOUTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL SAN MIGUEL
COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

07
Special weather statement, Jun 18, 2:33 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
333 PM MDT WED JUN 18 2008

NMZ007-182215-
FAR NORTHEAST PLAINS-
333 PM MDT WED JUN 18 2008

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR EASTERN NEW MEXICO....STRONG THUNDERSTORMS
MOVING OVER SOUTHEAST UNION COUNTY...

AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES SOUTHWEST OF MOUNT
DORA AND APPROACHING SEDAN. MOVEMENT WAS SOUTHEAST AT 27 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE SEDAN.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.
Local storm report, Jun 18, 2:52 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
352 PM MDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             SAN JON                 35.11N 103.33W
06/17/2008  M0.75 INCH       QUAY               NM   EMERGENCY MNGR

            PENNY SIZE HAIL AT SAN JON

&&

GUYER

The radar

The Cannon AFB radar (KFDX), 85 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Guadalupe

When
June 18, 2:56 PM MST
Where
Guadalupe County, 0.57 mi W of Cuervo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.030, -104.410

Ping pong size hail at the Cuervo Exxon station.

Hail, Union

When
June 18, 7:36 PM MST
Where
Union County, 6.22 mi N of Clayton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.540, -103.180

Hail, Union

When
June 18, 7:48 PM MST
Where
Union County, Clayton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.450, -103.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95155, 95302, 95303.